Alert archive / Oklahoma / Flash Flood Warnings in 1997

Flash Flood Warning 48, NWS Norman, OK

July 19, 1997Blaine County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 19, 1997, 6:16 AM CDT for Blaine County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 1997, 6:16 AM CDT (11:16 UTC)
Expired
Jul 19, 1997, 9:15 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties

County Blaine County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 11.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 191123
FFWOKC
OKC011-191415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
616 AM CDT SAT JUL 19 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD WARNING
EFFECTIVE UNTIL 915 AM CDT FOR PEOPLE IN THE FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     BLAINE

INCLUDING THE FOLLOWING LOCATIONS
     CANTON...HITCHCOCK...LONGDALE...OKEENE AND WATONGA

PERIODS OF HEAVY RAIN WILL CONTINUE OVER THE NORTHERN TWO-THIRDS OF
BLAINE COUNTY THROUGH 8 AM. RADAR ESTIMATES THAT NEARLY 2 INCHES OF
RAIN HAS ALREADY FALLEN OVERNIGHT IN NORTHERN PORTIONS OF BLAINE
COUNTY AND AN ADDITIONAL 1 TO 2 INCHES WILL BE POSSIBLE THIS MORNING.  
WITH THE RAIN THAT HAS ALREADY FALLEN OVERNIGHT...THIS ADDITIONAL RAIN
IS EXPECTED TO CAUSE FLASH FLOODING. STREETS IN TOWN...CREEK
CROSSINGS...AND LOW-LYING AREAS WILL BE PARTICULARLY AT RISK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.  MOVE TO
HIGHER GROUND.  REMEMBER...MOST DEATHS IN FLASH FLOODING OCCUR IN
AUTOMOBILES.  IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO WASH MOST
CARS AWAY.

IF YOU LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND.  DO NOT ATTEMPT
TO WALK THROUGH AREAS OF RAPIDLY FLOWING WATER.  AVOID STORM DRAINS AND
SMALL CREEKS THAT WILL QUICKLY RISE TO DANGEROUS LEVELS.

LAT...LON$ 3572  9820 3582  9859 3614  9860 3613  9821

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 4:05 AM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 19, 4:05 AM CDT, 2 hours 11 minutes before
FPUS3 KOKC 190904
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
405 AM CDT SAT JUL 19 1997

MCV CONTS TO BE THE ONLY MAJOR FTR OVR THE FA.  THE NGM...THE ONLY
MODEL AVBL THIS MRNG...SEEMS A BIT FAST IN SENDG THE SYS OFF TO THE
NW.  WL RETAIN HI POPS IN THE NW TNGT AS DIURNAL PCPN WL PROB RESUME
THERE ARND MDNT.

HAVE CONTD THE FFA IN THE FIVE ZNS WHERE HVY PCPN IS OCCURRING.  RNFL
SHUD DMNSH AFT SR SO THE FFA IS ONLY IN EFFECT TIL MID MRNG.  WL HAVE
TO WATCH MAJOR AND WOODS COUNTIES CAREFULLY...AND MAY HAVE TO XTND
THE WATCH INTO THOSE ZNS IF THE PCPN AREA XPANDS OR MOVS WWD.

HAVE GONE VRY CLOSE TO FWC TEMPS AS THEY SEEM VRY RSNBL.

FCSTID = 23 = CMS

OKC   90  72  92  73 /  30  10  10  20
HBR   96  70  96  72 /  20  30  20  20
SPS   98  75  98  75 /  20  20  10  10
GAG   90  68  92  70 /  20  60  30  30
PNC   88  74  92  75 /  50  20  20  20
DUA   90  74  92  74 /  10  10  10  10

.OKC...
OK...FLASH FLOOD WATCH THROUGH MID MORNING FOR ZONES OKZ006>008...
OKZ012>013.

TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:43 PM CDTFlash Flood WarningOUNGarfield, Grant, Kay, Noble3 hr
Jul 18, 10:30 PM CDTFlash Flood WarningOUNGrant, Kay2 hr
Jul 19, 12:48 AM CDTSevere Thunderstorm WarningOUNGarfield42 min
Jul 19, 1:23 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant3 hr
Jul 19, 1:23 AM CDTFlash Flood WarningOUNKay3 hr
Jul 19, 3:07 AM CDTFlash Flood WarningOUNNoble3 hr
Jul 19, 3:59 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant, Kay3 hr
Jul 19, 6:55 AM CDTFlash Flood WarningOUNAlfalfa, Garfield, Grant, Major2 hr
Jul 19, 6:55 AM CDTFlash Flood WarningOUNKay, Noble2 hr
Jul 19, 9:10 AM CDTFlash Flood WarningOUNGarfield, Grant, Kay, Noble3 hr
Jul 19, 9:55 AM CDTFlash Flood WarningOUNLincoln3 hr
Jul 19, 10:49 AM CDTFlash Flood WarningOUNOklahoma3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.